Alert archive / Mississippi / Tornado Warnings in 2010

Tornado Warning 35, NWS New Orleans, LA

October 27, 2010Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 27, 2010, 6:14 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 27, 2010, 6:14 PM CDT (23:14 UTC)
Expired
Oct 27, 2010, 6:45 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 6:37 PM CDTTSTM WND DMG5 Ese Saucier, MSSEVERAL TREES REPORTED DOWN NEAR INTERSECTION OF CARR BRIDGE RD AND BLACKWELL FARM RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WFUS54 KLIX 272314
TORLIX
MSC047-059-272345-
/O.NEW.KLIX.TO.W.0035.101027T2314Z-101027T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
614 PM CDT WED OCT 27 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHWESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER HARRISON
  COUNTY...OR 13 MILES NORTHWEST OF ST. MARTIN...MOVING NORTHEAST AT
  20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3049 8902 3066 8911 3069 8904 3068 8888
      3074 8888 3075 8887 3075 8873 3061 8866
TIME...MOT...LOC 2314Z 245DEG 15KT 3061 8897

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 27, 3:32 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 27, 3:32 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT WED OCT 27 2010

.SYNOPSIS...
DEEP 974 MB SURFACE LOW IS CENTERED OVER SOUTHERN ONTARIO JUST
NORTHEAST OF MINNESOTA. A STATIONARY FRONT EXTENDS FROM SOUTHWEST
VIRGINIA THROUGH THE LOWER MISSISSIPPI VALLEY AND INTO SOUTHERN
TEXAS. A SECONDARY COLD FRONT IS CURRENTLY LOCATED ACROSS THE
MIDDLE MISSISSIPPI VALLEY...AND SURFACE HIGH PRESSURE IS CENTERED
OVER THE FOUR CORNERS REGION.

LOCALLY...MODERATE SOUTHERLY WINDS CONTINUE TO RESULT IN HIGHER THAN
NORMAL TEMPERATURES AND DEWPOINTS. SCATTERED SHOWERS ARE MOVING
NORTHEASTWARD ACROSS THE AREA.

&&

.SHORT TERM...
THE COLD FRONT WILL CONTINUE ITS PROGRESSION TOWARD THE AREA
TONIGHT. EXPECT WIND SHIFT TO ARRIVE FIRST...AROUND MIDNIGHT ACROSS
THE NORTHWESTERN PORTION OF THE FORECAST AREA...AND CLOSER TO DAY
BREAK ACROSS THE SOUTHEASTERN PORTION OF THE AREA. DRY AIR WILL LAG
BY A FEW HOURS...BUT EXPECT SIGNIFICANT DRY AIR ADVECTION DURING
DAYLIGHT HOURS THURSDAY. DEWPOINTS ARE FORECAST TO DROP
QUICKLY...FROM THE UPPER 50S AND 60S NEAR DAY BREAK TO 30S AND 40S
BY MID AFTERNOON. AFTERNOON HIGHS SHOULD TOP OUT IN THE UPPER 70S
AND LOWER 80S. STRONG NORTHERLY WINDS WILL ALSO CONTRIBUTE TO
DANGEROUS FIRE CONDITIONS. SEE FIRE WEATHER SECTION OF THE AFD FOR
MORE INFORMATION.

STRONG COLD AIR ADVECTION SETS IN THURSDAY NIGHT AS THE HIGH BUILDS
INTO THE AREA. COMPARED TO TONIGHT/S TEMPERATURES...OVERNIGHT LOWS
THURSDAY NIGHT AND FRIDAY NIGHT ARE FORECAST TO BE 20 TO 25 DEGREES
COLDER ACROSS THE NORTHERN HALF OF THE AREA AND 15 TO 20 DEGREES
COLDER ACROSS THE SOUTHERN HALF OF THE AREA. ADDITIONALLY...
AFTERNOON TEMPERATURES WILL STRUGGLE TO REACH EVEN THE LOW 70S ON
FRIDAY.

.LONG TERM...
EXPECT SOME MODIFICATION OF THE AIR MASS TO TAKE PLACE BY SUNDAY AS
WINDS BECOME SOUTHEASTERLY ONCE AGAIN. TEMPERATURES SHOULD INCREASE
BY A FEW DEGREES EACH DAY SUNDAY AND MONDAY.

BY TUESDAY...AN UPPER TROUGH/LOW WILL DIVE INTO THE LOWER
MISSISSIPPI VALLEY. MODEL GUIDANCE SUGGESTS THAT THE LOW WILL BECOME
CUT OFF AND REMAIN NEARLY STATIONARY FOR ABOUT A DAY BEFORE LIFTING
OUT. THE LOW SHOULD FORCE ANOTHER COLD FRONT THROUGH THE AREA SOME
TIME TUESDAY OR WEDNESDAY. THERE ARE SOME SIGNIFICANT MODEL
DIFFERENCES CONCERNING THE LOCATION AND STRENGTH OF THIS SYSTEM...
RESULTING IN LOWER THAN USUAL FORECAST CONFIDENCE IN THE FAR
EXTENDED PERIOD. FOR THE TIME BEING...WILL CARRY SLIGHT CHANCE POPS
FOR THE TUESDAY AND WEDNESDAY TIME FRAME KNOWING THAT THEY WILL NEED
TO BE TWEAKED AND NARROWED DOWN ONCE THE DETAILS OF THE SYSTEM
BECOME A BIT CLEARER.

&&

.AVIATION...
MVFR CATEGORY CIGS AND VIS DUE TO WX ARE THE MAIN AVIATION PROBLEMS
THIS AFTERNOON. TEMPO LOWER VSBYS WILL BE ASSOCIATED WITH SCATTERED
SHRA ACTIVITY AND AREAS WITH NO RAIN MAY SEE MIST AND LOW CLOUDS.
DRIER CONDITIONS AND CLEAR VFR FLYING WILL RETURN THURSDAY MORNING
IN THE WAKE OF A STRONG COLD FRONT. IN ADDITION...BRISK NORTH WINDS
OF 10 TO 15 KNOTS WITH GUSTS UP TO 25 KNOTS WILL OCCUR AT ALL TAF
SITES THURSDAY MORNING INTO THURSDAY AFTERNOON.

&&

.MARINE...
A STRONG COLD FRONT IS EXPECTED TO PUSH THROUGH THE CENTRAL GULF
COAST REGION EARLY THURSDAY MORNING. STRONG NORTH TO NORTHEAST WINDS
OF 20 TO 25 KNOTS WITH HIGHER GUSTS ARE EXPECTED LATE THURSDAY
MORNING THROUGH MIDDAY FRIDAY AS THE MUCH COOLER AND DRIER AIRMASS
MOVES OFFSHORE. SMALL CRAFT ADVISORIES WILL BE ISSUED WITH THIS
PACKAGE FOR TIDAL LAKES AND COASTAL WATERS THURSDAY MORNING THROUGH
FRIDAY NOON. THE HIGH PRESSURE AREA AND COOL AIRMASS WILL SETTLE
OVER THE LOWER MISSISSIPPI VALLEY AND SOUTHEAST U.S. FRIDAY NIGHT
AND SATURDAY BEFORE MOVING EAST LATER SUNDAY INTO MONDAY. THE VERY
COOL AIR WILL LIKELY PRODUCE STRONGER WINDS THAN NORMALLY SUPPORTED
BY THE PRESSURE GRADIENT THROUGH EARLY SATURDAY MORNING BEFORE THE
AIRMASS GRADUALLY MODIFIES LATER SATURDAY THROUGH EARLY NEXT WEEK.

&&

.FIRE WEATHER...
STRONG FRONTAL PASSAGE IS EXPECTED THURSDAY MORNING BETWEEN 09 AND
13Z FOR SOUTHERN MISSISSIPPI AND 10 AND 14Z FOR SOUTHEAST
LOUISIANA. A VERY DRY AIR MASS WILL MOVE INTO THE AREA BEHIND THE
STRONG COLD FRONT. DEWPOINTS ARE FORECAST TO DROP INTO THE 30S
ACROSS MUCH OF THE AREA. WITH AFTERNOON TEMPERATURES FORECAST TO
RISE TO NEAR OR JUST ABOVE 80 DEGREES...AFTERNOON RELATIVE
HUMIDITY VALUES SHOULD PLUMMET TO NEAR 20 PERCENT ACROSS THE
NORTHERN HALF OF THE AREA AND TO NEAR 30 PERCENT ACROSS THE
SOUTHERN HALF OF THE AREA. SIMILAR CONDITIONS ARE EXPECTED FRIDAY
AFTERNOON. COMPOUNDING MATTERS ON THURSDAY WILL BE NORTHERLY WINDS
OF AROUND 15 MPH BEHIND THE FRONT WITH SLIGHTLY HIGHER WINDS SOUTH
OF THE TIDAL LAKES. THE COMBINATION OF LOW RELATIVE HUMIDITY AND
MODERATE TO STRONG WINDS WILL LEAD TO DANGEROUS FIRE CONDITIONS
ACROSS THE AREA.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI THAT ARE GENERALLY ALONG AND
NORTH OF THE INTERSTATE 10/12 CORRIDOR. ADDITIONALLY...BURN BANS
REMAIN IN EFFECT FOR THE ENTIRE STATES OF LOUISIANA AND MISSISSIPPI.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  77  40  70 /  50  10   0   0
BTR  66  79  43  72 /  50  10   0   0
ASD  68  81  43  71 /  60  20   0   0
MSY  68  80  53  71 /  60  20   0   0
GPT  68  82  45  72 /  60  20   0   0
PQL  68  82  42  72 /  50  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FIRE WEATHER WATCH FROM 6 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: ASCENSION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...POINTE COUPEE...ST.
     HELENA...ST. TAMMANY...TANGIPAHOA...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

MS...FIRE WEATHER WATCH FROM 6 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY FROM 9 AM THURSDAY TO 1 PM FRIDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&

AVIATION/MARINE...18
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Oct 27, 11:05 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT WED OCT 27 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-281615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1105 AM CDT WED OCT 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AHEAD
OF AN APPROACHING COLD FRONT. SEVERE WEATHER IS NOT EXPECTED...BUT
A FEW STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THURSDAY
MORNING AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS
NOT EXPECTED...BUT A FEW STORMS MAY BECOME STRONG...PRODUCING
GUSTY WINDS AND FREQUENT LIGHTNING.

FIRE WEATHER...
A VERY DRY AIR MASS COMBINED WITH STRONG WINDS BEHIND A COLD FRONT
WILL PRODUCE DANGEROUS FIRE CONDITIONS...ESPECIALLY ON THURSDAY
AND FRIDAY. BURN BANS REMAIN IN EFFECT FOR THE STATES OF LOUISIANA
AND MISSISSIPPI.

MARINE...
SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY AND FRIDAY DUE TO
STRONG WINDS FOLLOWING A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Local storm report, Oct 27, 4:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
457 PM CDT WED OCT 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FUNNEL CLOUD     GULFPORT                30.39N 89.07W
10/27/2010                   HARRISON           MS   LAW ENFORCEMENT

            GULFPORT POLICE DEPARTMENT ALONG WITH A TRAINED SPOTTER
            REPORTED A FUNNEL CLOUD JUST NORTH OF MILE MARKER 32 ON
            INTERSTATE 10 IN GULFPORT. THIS IS NEAR THE SPORTSPLEX
            AND WATERPARK.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:49 PM CDTFire Weather WatchLIXAmite, Hancock, Harrison, Jackson, Pearl River, Pike and 2 more26 hr
Oct 27, 4:36 PM CDTTornado WarningLIXHarrison, Jackson24 min
Oct 27, 4:59 PM CDTTornado WarningLIXHarrison31 min
Oct 27, 5:51 PM CDTTornado WarningLIXHarrison, Jackson24 min
Oct 27, 6:24 PM CDTTornado WarningLIXJackson51 min
Oct 27, 6:57 PM CDTTornado WarningLIXJackson48 min

Nearby

Tornado Warnings in Mississippi, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.